Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Corpus Christi, TX

April 28, 2023Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Apr 28, 2023, 6:49 PM CDT for Webb County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2023, 6:49 PM CDT (23:49 UTC)
Expired
Apr 28, 2023, 7:30 PM CDT
In force
41 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 179 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 5:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:47 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 28, 6:47 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
647 PM CDT Fri Apr 28 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 633 PM CDT Fri Apr 28 2023

A Severe Thunderstorm Watch has been issued for South Texas. The
Watch is in effect until 11 PM for the inland Coastal Plains to
the Rio Grande Plains and until midnight for the coastal counties
and nearshore waters.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 450 PM CDT Fri Apr 28 2023

Key Messages:

- Severe thunderstorms expected tonight with damaging winds and
  large hail as the primary threat as well as isolated tornadoes

- Gale conditions are expected Saturday

Showers and thunderstorms are expected to develop tonight with the
likelihood of severe thunderstorms increasing. A dryline approaching
the Rio Grande Plains this evening ahead of the front could aid in
the development of thunderstorms ahead of the incoming cold front.
As conditions are primed for severe weather, the Storm Prediction
Center (SPC) has highlighted most of South Texas under an enhanced
risk of severe weather with the rest the the CWA under a slight
risk. The primary threats will be damaging winds and large hail with
a secondary threat of isolated tornadoes. SPC currently has South
Texas under a 15-30% chance of large hail greater than 1", 15-30%
chance of severe winds over 60 mph and a 2% chance for tornadoes.
SPC has also highlighted all the CWA except for the southern Coastal
Bend with a significant severe wind potential which means that there
is a 10% chance or greater chance of wind gusts over 75 mph within
25 miles of a point within the area. A smaller significant severe
hail area has also been introduced for northern Webb, La Salle and
McMullen counties indicating a 10% or greater chance of 2" hail or
greater within 25 miles of a point. As per SPC's meso-analysis data,
CAPE values across South Texas are ranging from 4000-5500 J/kg along
with effective bulk shear values of 35-40 knots and mid-level lapse
rates of 6.5-8.5 celsius per kilometer. With the unstable airmass and
steep mid-level lapse rates, any storm that develops will not only
have a good chance to become severe, but produce large hail over 2
inches. As for the wind threat, current DCAPE values between 1100-
1300 J/kg are present across South Texas with low-level lapse rates
7-9.5 C/kg. With the large DCAPE and steep low-level lapse rates,
any strong winds that develop within a thunderstorm will be able to
mix down to the surface, thus having most of the CWA within a
significant severe threat for strong winds. Just in case you haven't
had enough yet, isolated tornadoes will also be possible tonight.
The SPC HREF is showing a 70-80% chance of 2-5km updraft helicity
values greater than 75 and a 30-50% chance of updraft helicity over
150 across the Brush Country and Coastal Plains. Therefore, any
severe thunderstorm that is able develop with a low LCL will have
the potential to produce a tornado. Despite all of South Texas under
a 2% chance of tornadic activity, the best chances for a tornado to
develop will be from the Brush Country to the Coastal Plains and
Victoria Crossroads where the helicity is the greatest. The severe
weather threat is expected to be concluded around 3 am after the
frontal passage.

Strong winds are expected to develop in the wake of the front with
wind advisory conditions (wind gusts over 40 mph) possible between
16-20z tomorrow morning into tomorrow afternoon across the southern
Coastal Bend and barrier islands. With the strong winds and drier
air filtering into the region in the wake of the front, fire weather
could be a concern across most of the area, but with the recent
rainfall fuels should be moist enough to negate the marginal to
critical fire weather risk. Nevertheless, elevated fire weather
conditions with brief periods of critical fire weather conditions
will be possible from 16z tomorrow morning to 00z tomorrow evening.
Windy conditions will also lead to Gale conditions across the bays
and offshore water from 4am into the afternoon and evening. Winds
will begin to decrease tomorrow night under clear skies allowing for
radiational cooling to take place. Lows tonight are expected to
range from the mid 50s to lower 60s and dropping into the upper 40s
to lower 50s tomorrow night. Seasonal daytime highs are expected
tomorrow with highs in the mid to upper 70s from the Coastal Plains
to the Victoria Crossroads and lower 80s across the Brush Country
and Rio Grande Plains.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 450 PM CDT Fri Apr 28 2023

Quiet weather pattern will be in store for most of next week. An
upper level ridge from northwest Mexico into the Rockies Sunday will
gradually move eastward into the southern plains by Wednesday.
Moisture will begin to increase by Tuesday. Looks like GFS brings
the moisture back too quickly for Wednesday. Moisture return should
be sufficient by Thursday for slight chance PoPs across the area.
The upper ridge axis will be east of the area and a weak short wave
trough coming out of Mexico could provide some lift to generate
convection on Thursday.

&&

.AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Fri Apr 28 2023

A line of strong to severe storms associated with a cold front is
beginning to approach the COT and LRD TAF sites and is expected
to reach the VCT and ALI sites between 02Z-05Z and CRP between
03Z-06Z. The storms are expected to move into the coastal waters
between 04Z-07Z. Have included TEMPO groups for the expected
timing of the strongest storms, but timing may be an hour or so
off if the line accelerates or decelerates. The storms could
produce wind gusts up to 70 knots and large hail. Behind the front
winds will shift to the northwest and north with sustained winds
around 25 knots gusting to around 35 knots. Winds may decrease at
times but should remain generally strong through Saturday
afternoon.

&&

.MARINE...
Issued at 450 PM CDT Fri Apr 28 2023

Moderate onshore flow around 15 knots is expected tonight ahead of
the front. Winds are expected to quickly shift to the north in the
wake of the front after midnight with winds increasing to stronger
levels over 20 knots shortly after. Strong to severe thunderstorms
are expected ahead of and along the front with strong winds, large
hail and isolated waterspouts. Winds in and around thunderstorm
could reach or exceed 50 knots. Gale conditions are expected
Saturday for the bays and Gulf waters. Winds and seas will
subside by Sunday as a weak offshore flow in the morning becomes
weak onshore in the afternoon. Dry conditions with a weak to
moderate onshore flow from Monday morning will persist through the
middle of next week, with a moderate onshore flow over the
southern bays and near shore waters Monday afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    59  75  54  85 /  80   0   0   0
Victoria          57  72  51  81 /  90   0   0   0
Laredo            59  81  57  91 /  80   0   0   0
Alice             58  77  52  87 /  80   0   0   0
Rockport          60  75  61  80 /  90  10   0   0
Cotulla           57  82  53  91 /  80   0   0   0
Kingsville        59  76  52  86 /  80   0   0   0
Navy Corpus       62  75  62  80 /  80  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Gale Warning from 4 AM to 5 PM CDT Saturday for GMZ231-232-236-
     237.

     Gale Warning from 4 AM to 8 PM CDT Saturday for GMZ250-255-270-
     275.

&&

SHORT TERM...JCP
LONG TERM....TMT
AVIATION...TE/81
Hazardous weather outlook, Apr 28, 4:27 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
427 PM CDT Fri Apr 28 2023

TXZ229>234-239>247-342>347-442-443-447-291200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
427 PM CDT Fri Apr 28 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected across south Texas
this evening into the early overnight hours ahead of a cold front.
Damaging winds and large hail are the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ231-232-236-237-250-255-270-275-291200-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
427 PM CDT Fri Apr 28 2023

This Hazardous Weather Outlook is for Middle Texas Coastal Waters.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected across the coastal waters
late this evening into the early overnight hours ahead of a cold
front. Damaging winds and large hail are the primary hazards.

A Gale Warning is in effect beginning at 4 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale Warning is in effect for Saturday for the coastal waters. Small
Craft Advisory conditions will linger over the Gulf waters Saturday
evening.

TMT

In the hours before

Special weather statement, Apr 28, 6:36 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
636 PM CDT Fri Apr 28 2023

TXZ229-290000-
La Salle TX-
636 PM CDT Fri Apr 28 2023

...Strong thunderstorms will impact portions of northwestern La Salle
County through 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Woodward to 8 miles south
of Las Vegas. Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cotulla, Millett, Gardendale, Artesia Wells, Woodward and Chaparral
Wildlife Management Area.

This includes Interstate 35 between mile markers 54 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

&&

LAT...LON 2821 9924 2831 9940 2864 9940 2865 9892
TIME...MOT...LOC 2336Z 295DEG 36KT 2864 9936 2843 9951

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TWH

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:55 AM CDTGale WatchCRP11 hr
Apr 28, 2:47 PM CDTGale WarningCRP28 hr
Apr 28, 6:03 PM CDTSevere Thunderstorm WarningCRPWebb57 min
Apr 28, 6:36 PM CDTSpecial Weather StatementCRPLa Salle24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.